U008

Ipilimumab induced hypophysitis an emerging cause of hypopituitarism.

Dr Juliet Richman, Dr Alex Lee, Dr James Larkin (Oncologist), Dr Daniel Morganstein (Endocrinologist).

Abstract:

Ipilimumab is a human monoclonal antibody that targets and blocks CTLA-4, an inhibitory T cell surface molecule. Blockade of this immune checkpoint stimulates host anti-tumour immune response. Overall survival advantage has been demonstrated in phase III trials in advanced melanoma and the drug is now NICE approved for pre-treated and treatment naive patients. It has a spectrum of unpredictable immune-mediated toxicities that can affect a wide range of organs including endocrine.

 

We treated a 67 year old man with metastatic melanoma, 21 days after his second dose of ipilimumab, who presented with 2 weeks of fatigue, poor appetite and poor concentration as his main symptoms. He also reported several days of fevers with sweats, nausea and occasional vomiting, non specific headache and an itchy rash on his arms, abdomen and groin. On examination he was tachycardic, febrile and clinically dehydrated with a maculopapular erythematous rash on his forearms, trunk and thighs. Initial investigations revealed a sodium of 125 mmol/l with normal potassium and normal inflammatory markers. He had a random cortisol of 450 nmol/l with a peak cortisol following synacthen of 741 nmol/l. His TSH was 0.28 mU/l and T4 was normal. He was treated with fluids, antibiotics and topical steroids for the rash. One week after discharge fatigue was still prominent but his sodium had normalised. He was readmitted 10 days later with headache, profound fatigue, confusion and fevers. His calcium was raised at 2.93 mmol/l and CT Head showed no acute intra-cranial event and no evidence of cerebral metastases. A random cortisol was low at 27 nmol/l having been 450 nmol/l one week previously. TSH and T4 were both low as was LH, FSH, testosterone and ACTH, GH and IGF-1. A diagnosis of autoimmune hypopituitarism was made and he commenced high dose pulsed methylprednisolone. Pituitary enlargement was not seen on MRI. He improved within 3 days, the calcium normalised and he was discharged on steroid replacement.

 

In this case hypophysitis was strongly suggested but not initially supported by investigations. It was through acknowledgement of ongoing suspicion and careful follow up that repeat testing was requested, thus enabling diagnosis. Biochemistry in our patient showed a rapid decline in cortisol, a fall in TSH which pre-dated the hypocortisolaemia and may therefore act as an early warning and hypercalcaemia which is often seen in oncological practice, but rarely due to hypoadrenalism as in this case. Hypopituitarism is described in up to 15% of patients treated with ipilimumab and as the use of immunotherapies increases, there is a requirement for greater characterisation of susceptibility, presentation and diagnosis of endocrinopathies that result.